Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 70, NWS Charleston, SC

July 5, 1997McIntosh County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jul 5, 1997, 2:21 PM EDT for McIntosh County, Georgia. It was in force for 69 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 1997, 2:21 PM EDT (18:21 UTC)
Expired
Jul 5, 1997, 3:30 PM EDT
In force
69 min
Issued by
NWS Charleston, SC
Area
Whole counties

County McIntosh County, GA

What was reported inside it

TimeReportWhereRemark
Jul 5, 2:30 PM EDTHail 0.75Darien, GA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1997-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1997-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3275 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

298 
WUUS1 KCHS 051823 RRA
SVRCHS
GAC191-051930-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
221 PM EDT SAT JUL 5 1997
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  330 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  GEORGIA
 
   ...MCINTOSH COUNTY
 
AND THE ADJACENT COASTAL WATERS
 
 
RADAR INDICATES A SEVERE THUNDERSTORM OVER CENTRAL MCINTOSH COUNTY. THIS
STORM WILL PRODUCE HAIL UP TO 1 INC IN DIAMETER...STRONG GUSTY WINDS AND
LOCALIZED FLOODING FROM HEAVY RAIN WHICH WILL REDUCE VISIBILITIES TO
BELOW 1/4 MILE.
 
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:37 AM EDT, 11 hours 44 minutes earlier.

Area forecast discussion, Jul 5, 2:37 AM EDT, 11 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
235 AM EDT SAT JUL 5 1997

WEAKENING FNTL BNDRY TO APPRCH S CST/SE GA THRU THE NEXT FEW DAYS AND
STALL OUT NEAR CSTL SC AND ALSO GET HUNG UP ALG THE GULF CST. TEMPS
WILL MODERATE SOMEWHAT FROM THE RECORD HEAT OF YESTERDAY...WITH NR 95
INLND XPCTED TDY AND ARND 90 FOR SUN. BIGGEST CHALLENGE WILL BE TSTM
CHCS AND TIMING...SCTTRD LT AFTN AND EVE HRS NEXT FEW DAYS LOOKS LIKE
A GOOD BET. ALSO...XPCT SOME SEA BRZ ACTIVITY AS CAP NEAR 13 KFT SHD
WEAKEN THE NEXT FEW DAYS. CWF...WILL REMAIN BLO SCA THRU THE PD.

.S CST...
.TODAY...MOSTLY SUNNY THIS MORNING. PARTLY CLOUDY IN THE AFTN WITH A 30
PCT CHC OF A SHOWER OR THUNDERSTORM. HIGH NEAR 90 COAST TO NEAR 95 INLAND.
SOUTHWEST WIND AROUND 10 MPH.
.TONIGHT...PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF A THUNDERSTORM...
MAINLY BEFORE MIDNIGHT. LOW IN THE MIDDLE 70S INLND TO THE UPPER 70S CST.
SW WIND LESS THAN 10 MPH BECMG W.
.SUNDAY...PARTLY SUNNY WITH A 30 PERCENT CHANCE OF AN AFTERNOON SHOWER
OR THUNDESTORM. HIGH IN THE UPPER 80S CST TO THE LWR 90S INLND.
.
CWF...
.TODAY...SW WIND 15 KT. SEAS 3 FT. A FEW AFTN TSTMS.
.TONIGHT...SW WIND 15 KT OR LESS BECMG W. SEAS 3 FT. SCTRD vTSTMS.
.SUN...SW WIND 10 KT BECMG S 15 KT IN THE AFTN. SEAS 3 FT. WIDELY
SCTRD TSTMS.

CCF
CHS ARPT  94/73/90   333
DNTN CHS  91/79/89
SAV ARPT  95/73/92   233

VOLKMER

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.